Document Detail


Psychotropic drugs and sudden death
MedLine Citation:
PMID:  17187717     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Sudden death associated with psychotropic drugs is an issue in clinical practice which is currently debated worldwide in the literature. The objective of this work is to review recent literature on the issue (up to the end of 2004). The literature focuses mainly on the association between unexplained sudden death and antipsychotics and, to a lesser degree, tricyclic antidepressants; there are few references to other classes of psychotropic drugs. Over the last few decades various causal mechanisms have been proposed. However, recent literature refers mostly to sudden cardiac death induced by arrhythmias, and discusses, as a possible mechanism, the prolongation of the QTc interval due to the inhibition of potassium channels, leading to the risk of developing torsade de pointes which can result in sudden death. Although these cases of sudden death are rare, associated risk factors are also discussed because it is believed that a combination of several of these factors may increase the risk. We go on to consider recommendations to diminish the risk of sudden death. Finally, we review sudden death cases that have occurred in the last 5 years in the Acute Psychiatric Ward of S. Francisco Xavier Hospital (January 1999 to December 2004).
Authors:
Susana Vaz Carreiro; Rui Rocha Martins; Alvaro De Carvalho
Publication Detail:
Type:  English Abstract; Journal Article; Review     Date:  2006-08-18
Journal Detail:
Title:  Acta médica portuguesa     Volume:  19     ISSN:  1646-0758     ISO Abbreviation:  Acta Med Port     Publication Date:    2006 Mar-Apr
Date Detail:
Created Date:  2006-12-25     Completed Date:  2007-02-15     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  7906803     Medline TA:  Acta Med Port     Country:  Portugal    
Other Details:
Languages:  por     Pagination:  151-64     Citation Subset:  IM    
Affiliation:
Serviço de Psiquiatria, Hospital São Francisco Xavier, Lisboa.
Vernacular Title:
Psicofármacos e morte súbita.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Antidepressive Agents, Tricyclic / adverse effects
Arrhythmias, Cardiac / chemically induced,  complications
Death, Sudden / etiology*,  prevention & control
Humans
Psychotropic Drugs / adverse effects*
Risk Factors
Chemical
Reg. No./Substance:
0/Antidepressive Agents, Tricyclic; 0/Psychotropic Drugs

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Anti-TNF alfa therapy in ankylosing spondylitis
Next Document:  Psychiatric approach of liver transplant